Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 16, 2003, 6:23 PM EDT for Mecklenburg County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 6:23 PM EDT (22:23 UTC)
- Expired
- Jul 16, 2003, 6:55 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 99 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
921 WUUS51 KAKQ 162223 SVRAKQ VAC117-162255- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 623 PM EDT WED JUL 16 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 655 PM EDT * AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF CLARKSVILLE...OR ABOUT 13 MILES EAST OF VIRGILINA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FINCHLEY AROUND 625 PM... RICHARDSON AROUND 630 PM... EPPES FORK AROUND 640 PM... JOHN H KERR DAM AROUND 645 PM... KEATS AROUND 650 PM... PALMER SPRINGS AROUND 655 PM... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. LAT...LON 3666 7861 3649 7866 3638 7819 3660 7813 $$ NS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:10 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 16, 4:10 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EDT WED JUL 16 2003 OVERVIEW: NOT MUCH CHANGE IN THINGS FROM YESTERDAY...MEAN TROUGH IN THE EAST AND RIDGE IN THE WEST...THE RESULT IS OCCNL SHORTWAVES COMING DOWN THE RIDGE PROVIDING A FOCUSING MECHANISM FOR TSTMS... AND DIURNAL POPS WHEN ON THE EAST SIDE OF THE TROUGH. SHORT TERM: ETA AND GFS ARE SIMILAR...SO TMPS ARE BASICALLY AVG OF GDNC...WGTD TWD DRY ADIABIATIC LOWERING OF 850 TMP FOR DAYTIME HIGHS. TON-THU NGT: WK SFC FRONT SLIDES ACRS CWA PRODUCING SCT EVE SHRA/TSTMS (ISO EAST WHERE SLGTLY WARMER AT MID LVLS). THU SHLD BE DRY...XCPT ACRS NE NC ZONES (THU AND ALSO CSTL TID VA THU NGT) WHERE CHC AFT SHRA/TSTM ALNG STALLED FRNTL BNDRY. THU SHLD BE COOLEST AND LEAST HUMID DAY OF FCST W/ WK HIGH PRES BLDNG IN AND OK DWPT GRADIENT W/ FRNT TON. FRI-FRI NGT: NXT WK FRNT SLWLY CROSSES CWA...W/ ONCE AGAIN BEST DYNAMICS GOING BY TO N...HWVR MDL SNDGS INDICATE DECENT CAPES (2-3 KJ)...SO CHC AFT/EVE TSTM W/ PASSAGE. SAT-SAT NGT: BNDRY STALLS OUT NR CWA SO OBLIGATORY DIURNAL POPS... YET ANOTHER WARM AND HUMID SUMMER DAY. EXTENDED: 0Z GFS HAD CNVCTV FEED BACK INDUCED VORT WITH A SFC RFLCTN THAT TRVLD THRU TN VALLEY AND INDICATED A WET SUN...THIS FEATURE WAS IN NO OTHER MODEL (INCLUDING 6 AND 12Z GFS) SO WAS DISREGARDED. 12Z GFS HAS SIMILAR FEATURE (CNVCTV FEEDBACK INDUCED VORT) THAT SPINS UP SFC LW ON SLW MVNG COLD FRONT IN VCNTY OF GRT LKS SUN NGT INTO MON...SO ITS HINTS AT A WET MON WERE ALSO DISREGARDED. BASICALLY FOLLOWED A BLEND OF ECMWF/CANADIAN/NOGAPS/AND BLEND OF 0 AND 12Z GFS WITH SPURIOUS VORTS (AND ASSOC SFC RFLCTNS) IGNORED. SHLD BE A QUIET SUN ESP N...BUT STILL HAVE HINTS OF LINGERING FRNTL BNDRY...SO CHC AFT/EVE TSTMS SUN ACRS SRN 2/3 OF CWA. RTN FLW SETS UP FOR MON...SO DIURNAL POPS EVRY WHERE. COLD FRNT FINALLY APPRCHS (ASSOC W/ SLW MVNG LOW SYS ACRS SRN CANADA) TUE SO CHC SHRA/TSTM EVERY WHERE. FRONT DOESNT MAKE COAST TIL WED AM ACCRDNG TO HPC... AND GFS SUGGESTS IT WILL HANG UP ALNG COAST...SO CHC POPS E...DRY W WED. MARINE: NO WINDS ABV 15 KTS (XCPT 15-20 THIS EVNG) IN THE FCST PD (THRU MON) FCSTID = 33 SBY 67 85 66 87 / 20 10 10 30 OXB 71 80 70 82 / 20 10 10 30 ECG 72 87 71 89 / 20 20 40 40 ORF 74 85 73 86 / 20 10 30 30 PHF 71 87 70 88 / 20 10 10 30 AKQ 67 88 67 89 / 30 10 10 30 RIC 68 87 68 88 / 30 10 10 30 FVX 66 89 66 90 / 30 10 10 30 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. MALOIT
Hazardous weather outlook, Jul 16, 5:30 AM EDT, 12 hours 53 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY CONTAIN GUSTY WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 16, 3:53 PM EDT, 2 hours 30 minutes before
VAZ073-078>090-NCZ012-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 353 PM EDT WED JUL 16 2003 ...THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST VIRGINIA THROUGH 5 PM... AT 350 PM...RADAR SHOWED A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS FROM LAKE GASTON TO PRINCE GEORGE...TO THE MIDDLE PENINSULA AND NORTHERN NECK. THE SHOWERS AND STORMS WERE MOVING EAST AT 25 MPH. AREAS FROM JACKSON AND EMPORIA...TO WAKEFIELD... WILLIAMSBURG...GLOUCESTER AND LANCASTER...CAN EXPECT BRIEF DOWNPOURS...WIND GUSTS TO 30 MPH...AND OCCASIONAL LIGHTNING. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jul 16, 4:55 PM EDT, 1 hour 28 minutes before
NCZ012-013-VAZ084-086>094-VAZ099-162200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 455 PM EDT WED JUL 16 2003 ...STRONG THUNDERSTORMS ARE AFFECTING PARTS OF SOUTHEAST VIRGINIA... AT 455 PM...A BAND OF SHOWERS AND STRONG THUNDERSTORMS EXTENDED FROM ROANOKE RAPIDS AND EMPORIA TO WAVERLY...WILLIAMSBURG...MATHEWS AND WALLOPS ISLAND. THE SHOWERS AND STORMS WERE MOVING EAST AT 25 MPH. THE STORMS WILL AFFECT JACKSON...FRANKLIN...WAKEFIELD...NEWPORT NEWS...MATHEWS AND ACCOMACK THROUGH 5 PM. THE STORMS WILL APPROACH AHOSKIE...SUFFOLK...HAMPTON AND MELFA BY 5 PM. EXPECT HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WITH ANY THUNDERSTORMS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jul 16, 6:16 PM EDT, 7 minutes before
VAZ065-079-087-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 616 PM EDT WED JUL 16 2003 ...STRONG THUNDERSTORMS ARE AFFECTING AREAS FROM MECKLENBURG...BRUNSWICK AND GREENSVILLE COUNTIES... AT 615 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM BUFFALO SPRINGS TO SOUTH HILL AND ALBERTA...MOVING SOUTHEAST AT 25 MPH. THE STORMS WILL AFFECT SOUTH HILL TO EMPORIA AND AREAS ALONG THE STATE BORDER THROUGH 8 PM. VERY HEAVY RAIN...STRONG WINDS TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE IN THE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...AS WELL AS STANDING WATER IN LOW LYING AREAS. MOTORISTS SHOULD USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME TO REACH DESTINATIONS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Jul 16, 6:18 PM EDT, 5 minutes before
VAZ099-100-162245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 618 PM EDT WED JUL 16 2003 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHAMPTON COUNTY VIRGINIA... AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF JAMESVILLE TO KIPTOPEKE STATE PARK...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR... NASSAWADOX AND MACHIPONGO AROUND 620 PM... EXMORE AND PAINTER AROUND 625 PM... CAPE CHARLES LIGHT AROUND 630 PM... QUINBY AROUND 635 PM... WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE TO ONE AND ONE HALF INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH && LAT...LON 3766 7596 3709 7610 3696 7566 3754 7552
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:56 PM EDT | Severe Thunderstorm Warning | AKQ | York, City of Hampton, City of Newport News, City of Poquoson | 29 min |
| Jul 16, 6:03 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight | 22 min |
| Jul 16, 6:04 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Jul 16, 6:55 PM EDT | Special Marine Warning | AKQ | 95 min | |
| Jul 16, 6:55 PM EDT | Special Marine Warning | AKQ | 95 min | |
| Jul 16, 6:55 PM EDT | Special Marine Warning | AKQ | 95 min | |
| Jul 16, 7:07 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Mecklenburg | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.